Virginia, 2014

Hail in Virginia, July 27, 2014

July 27, 2014 · NWS LWX · 2 events in 1 county or zone

An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 7:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 7:46 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT SUN JUL 27 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS PENNSYLVANIA TONIGHT. AN
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION MONDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING COOLER AND DRIER
CONDITIONS DURING MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN
AND WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND
INTO THE NORTHERN SHENANDOAH VALLEY OF VIRGINIA UNTIL 2 AM.

THUNDERSTORMS HAVE BEEN SLOWER TO MOVE INTO/DEVELOP ACROSS THE CWA
THAN SOME GUIDANCE HAD EARLIER SUGGESTED. HAVE HAD ONE CELL IN WV /IN
THE WATCH AREA/ THAT WE HAVE WARNED ON AND THAT HAS BEEN THE
STRONGEST CELL WITHIN OUR CWA THUS FAR.

18Z KIAD RAOB REVEALED A CAP ACROSS THE CWA /AND SOME DRY AIR TOO/...BUT
THAT CAP HAD DISAPPEARED BASED ON THE 00Z KIAD RAOB. DESPITE THE
SETTING OF THE SUN...EXPECTATION IS FOR AN INCREASE IN CONVECTION
DURING THE MID TO LATE EVENING AS LARGER SCALE LIFT AND SHEAR
INCREASE. WITH THIS...THE SEVERE RISK WILL CONTINUE WITHIN THE
WATCH AREA AND COULD ALSO EVENTUALLY SPREAD FURTHER DOWNSTREAM OF
THE CURRENT WATCH EARLY TONIGHT.

ACTUAL COLD FRONT LIKELY WON/T MAKE IT INTO THE POTOMAC HIGHLANDS
UNTIL LATE TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE TROUGH WILL BE OVER NY MONDAY AND WHILE THE COLD FRONT WILL
MOVE OFF THE COAST. AS ENERGY ROUNDS THE BASE OF THE TROUGH
MONDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY
I-66 AND NORTH MONDAY AFTERNOON. NW WINDS WITH GUSTS UP TO 30 MPH
WILL BE POSSIBLE IN THE AFTERNOON.

FCST MIN TEMPS MONDAY NIGHT RANGE FROM THE MID 50S IN THE HIGHLANDS
TO THE LOW 60S NEAR THE METROS AND WATERS. NRLY WINDS WIL CONTINUE
TUESDAY AND TEMPS WILL ONLY RISE INTO THE UPPER 70S WHICH WILL FEEL
LIKE A FALL DAY FOR THE MID-ATLATNIC.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEAN TROUGHING WILL PERSIST ALOFT OVER THE EASTERN CONUS THROUGH THE
REMAINDER OF THE UPCOMING WEEK. DRY AIR AND NORTHWEST FLOW AROUND
HIGH PRESSURE AT THE SURFACE WILL KEEP THE REGION DRY AND COOLER
THAN NORMAL DURING THIS PERIOD.

MODELS INDICATE THE TROUGH AXIS WILL SLOWLY RETROGRADE BACK WEST OF
THE AREA LATE IN THE WEEK INTO NEXT WEEKEND AS SUBTROPICAL RIDGING
RE-ESTABLISHES ITS HOLD OVER THE WESTERN ATLANTIC. AS THE TROUGH
MOVES BACK/REDEVELOPS TO OUR WEST...WINDS WILL BECOME SOUTHERLY
INCREASING THE HEAT AND HUMIDITY AS WELL AS THE CHANCES OF SHOWERS
AND THUNDERSTORMS. THE LONGWAVE PATTERN BY THE END OF NEXT WEEKEND
WOULD SUGGEST A POTENTIAL FOR HEAVY RAIN GIVEN THE LONG AND
PERSISTENT TRAJECTORY OF WIND OUT OF THE GULF OF MEXICO RIDING ALONG
A STALLED OR SLOW-MOVING FRONT.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
CHALLENGING THUNDERSTORM FORECAST THIS EVENING. HAD BACKED OFF ON
TSRA A COUPLE OF HOURS IN 00Z TAFS. WHILE THERE STILL REMAINS SOME
UNCERTAINTY IN COVERAGE AND TIMING...CONTINUED THE OVERALL TREND IN
AN INCREASE IN COVERAGE DURING THE MID TO LATE EVENING...WITH
POTENTIAL IMPACT AT HUBS MAINLY 02Z-06Z TIME FRAME.

N-NW WINDS WILL MOVE IN AS A COLD FRONTAL PASSAGE OCCURS MONDAY.
SHRA AND -TSRA IS POSSIBLE MONDAY AS ENERGY MOVES ACROSS THE AREA.
NW WINDS AROUND 10-15KTS WITH GUSTS UP TO 25KTS EXPECTED AT THE
TERMINALS.

NW FLOW GENERALLY 10 KTS OR LESS W/ VFR TUE-THU.

&&

.MARINE...
SOUTHERLY CHANNELLING WILL LIKELY SUPPORT OCCASIONAL SCA GUSTS UP
THE BAY THROUGH THE OVERNIGHT. ANY LATE EVENING/OVERNIGHT
THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS. WINDS WILL
BECOME NWLY MONDAY BEHIND A COLD FRONT. A SCA IS IN EFFECT FOR
ALL THE WATERS MONDAY.

RELATIVELY BENIGN SURFACE PRESSURE GRADIENT WITH HIGH PRESSURE
NEARBY OR OVERHEAD TUE NIGHT-FRI IS EXPECTED TO RESULT IN SUB-SCA
CONDITIONS ON THE WATERS. WINDS BECOME SOUTHERLY AND INCREASE NEXT
WEEKEND...POSSIBLY TO SCA LEVELS BUT THAT IS UNCLEAR THIS FAR OUT.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES HAVE DECREASED TO AROUND 1/2 FT ON THE WESTERN SHORE OF
THE CHESAPEAKE BAY. AT HIGH TIDE...WATER LEVELS WOULD REMAIN BELOW
MINOR TIDAL FLOOD THRESHOLDS WITH THESE ANOMALIES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-531-
     535-536-538-539-542.
     SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EDT MONDAY FOR ANZ530-
     531-535-536-538-539-542.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...HAS
NEAR TERM...BPP/HAS
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...BPP/HAS/DFH
MARINE...BPP/HAS/DFH
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Jul 27, 8:41 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT SUN JUL 27 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
941 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...ISOLATED
TORNADOES AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING. THE MOST LIKELY TIME FOR THE SEVERE THUNDERSTORMS WILL
BE LATE THIS EVENING THROUGH 3 AM.

A SMALL CRAFT ADVISORY CONTINUES TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND THE LOWER TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS MONDAY THROUGH
EARLY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
941 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 3 AM EDT TONIGHT FOR PORTIONS
OF THE LOWER POTOMAC HIGHLANDS...CENTRAL SHENANDOAH VALLEY AND
CENTRAL VIRGINIA FOOTHILLS. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 2 AM EDT TONIGHT FOR PORTIONS OF WESTERN AND NORTH
CENTRAL MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND THE
NORTHERN SHENANDOAH VALLEY. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL... ISOLATED TORNADOES
AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED FOR TONIGHT.

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shenandoah

When
July 27, 8:50 PM EST
Where
Shenandoah County, 1.72 mi ENE of Conicville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.842, -78.652

Hail, Shenandoah

When
July 27, 8:53 PM EST
Where
Shenandoah County, 1.75 mi W of Lantz Mills
Measured
1 in hail
Reported by
Public
Coordinates
38.827, -78.632

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537201, 537202.